Hi Sam - don’t panic. They test for what is fuelling your cancer in order to treat it in the most effective way. There is no point in giving Tamoxifen to a patient whose cancer is not fuelled by hormones. As I understand it, non-hormone positive patients often respond better to chemo than ER+ patients. They like to give hormone-negative patients chemo because it is a systemic treatment designed to target any stray cancer cells anywhere in your body. In ER+ patients the endocrine therapies such as Tamoxifen and Letrozole do that to some extent so ER+ may be less likely to need chemo, depending on other factors. Your cancer is low grade (1/2) - that is really good news as that means your cancer is less aggressive, growing more slowly and is less likely to spread. Do tell your oncology team about your concerns and anxiety. Hopefully they can give you more information about what treatment is planned for you and why. Best of luck.
Hi Sam, it's having all the results together that you need for it to make any sense, if your progesterone and HER 2- as well then this is called triple negative as your cancer won't be being fed by any of the those things and you won't benefit for any of the hormone blocking treatments such as Tamoxifen and treatment is generally chemo and radiotherapy and surgery.
If your HER 2 results are positive then along with chemo you will be given herceptin which is great treatment for this type of BC as it blocks the protein that is causing your cancer to grow, trust me this will all become clear!
My diagnosis was ER+ PR+ HER2 - , treatment was lumpectomy, radiotherapy and on going Tamoxifen. Xx
Apols ladies if my remarks re hormone inhibitors has you running scared! Not my intention at all. As someone who has gone through the menopause with all its glory I do find it nasty to have to experience hot flushes, night time sweats, and headaches yet again! So I've got a chill pillow, a big glass of water , the bedroom windows are open and I've taken my paracetamol. I can always Spring for a Lady magnet if it gets too bad. 😢
Hi CK & Rosie,
Please dont freak out about side effects. I've been on tamoxifen for over a year now & have been fine on it.
The majority of women are fine on it or at least find any side effects manageable.
I must say that reading the experiences here on the 'going through treatment' board did not help my anxiety before starting it, simply because that there is reporting bias in that those with problems are, of course, seeking support with it, not those for whom it's not an issue.
As ever, see how you both go, then you'll both deal with any side effects issues if they arise.
Those pills are doing an important job!
I have been taking tamoxifen for 9 months now, my side effects have not been any more than I would expect being a 59 year old woman having already gone through the menopause. I get a lovely hot flush about an hour or so after I take the tablet, i do occasionally get a bit of constipation (dealt with by uping my fibre) and an occasional cramp at night, but actually all of these are what you expect when you get older any way.
Not everyone gets side effects and not everyone gets all of the published side effects, but they have to let you know about them.
I must admit that I was scared when I first got mine for the same reason that I had heard about the "nasty" side effects, but it is like everything you mostly hear them rather than stories where ladies have had no problems.
Errr - as someone who is just about to start on hormone inhibitors, your mention of "nasty side effects" has freaked me out a bit! Reality check - I know it will not be plain sailing, but "nasty"? Perhaps you can PM me with more info about what I can expect? Thanks ever so.
Hi Scooterbek, how great you have your plan in place. I wouldn't worry about ER -ve/ +ve as your team will have it all covered. Your treatment will be absolutely tailored to your particular results. The amount of research that has gone on means that BC is one of the most treatable cancers with excellent success rates. Looking on it positively, no hormone inhibitors so no nasty side effects? Hang on to your positivity , your medics will work so hard to get the best results for you . X 👍
Treatment for any bc is excellent now & if er-, it can be just as effective. If it comes back her2 pos, then there is a very effective targeted treatment for it. Yes, of course, hormone treatment offers another long term option, but it's still not 100% for everyone & some women (many don't) have troublesome side effects which you won't have to deal with.
i cant answer your question but I can certainly send you a massive hug xxxx